MAUDE Adverse Event Report: COVIDIEN MFG DC BOULDER EDGE; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

COVIDIEN MFG DC BOULDER EDGE; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Model Number E1450-6
Medical Device Problem Code Fire (1245)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
According to the reporter, during a thoracic procedure, they used the diathermy pencil and it was set to 50 with the medium tip and rubber shod to touch the forceps with it.They then noticed that the diathermy pencil has a flame on its tip and it was dropped on the floor.They stepped on the diathermy pencil tip that was on the floor and they used a new diathermy pencil with new medium tip and rubber shod and the setting was changed down to 20 to complete the case.There was no patient harm.
 
Additional Manufacturer Narrative
Evaluation summary: one device was received for evaluation.The returned electrode did not meet specification as received.Visual inspection found deformation and damage on the rubber shod and a small amount of charring on the electrode tip.The reported condition could not be confirmed, but the electrode showed damage consistent with heat damage.Inspection noted that the electrode tip was charred, and the coating was beginning to wear off.The rubber shod showed signs similar to thermal damage.The device was correctly assembled.Activating the device can result in arcing if other conductive objects are nearby, particularly at a higher power setting.Combustion can occur under these circumstances particularly when an enriched oxygen or nitrous oxide environment is present.The investigation identified the probable root cause of the reported event to be the user activating the device in such that the device arced.The instructions for use (ifu) states, both oxygen and nitrous oxide support combustion.Watch for enriched oxygen and nitrous oxide atmospheres near the surgical site, especially during head and neck surgery.Enriched oxygen atmospheres may result in fires and burns to patients or surgical personnel.Do not exceed the maximum power limits as stated in the ifu.Exceeding these power limits may result in patient injury or product damage.If the electrode is damaged, discard it.Always use the lowest power setting to achieve the desired surgical effect.The maximum power settings are detailed in the instructions for use.Some surgeons may elect to buzz the hemostats during a surgical procedure.This practice is not recommended and the hazards of such a practice probably cannot be eliminated.To minimize the risk, when using coated electrodes, place the edge of the electrode against the hemostat or metal instrument to assure a good electrical pathway.Do not activate the generator until the accessory makes contact with the instrument.Additional measures to minimize the risk of performing this technique are listed in the electrosurgical generator users manuals.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
New information for follow up (b)(4) was notified to manufacturer on 2018-11-12.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative

Brand Name
EDGE
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
COVIDIEN MFG DC BOULDER
5920 longbow dr
boulder CO 80301 3299
MDR Report Key7969006
Report Number1717344-2018-01341
Device Sequence Number1571952
Product Code GEI
UDI-Device Identifier10884521713130
UDI-Public10884521713130
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K955836
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,user facility
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 12/12/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/02/2022
Device Model NumberE1450-6
Device Catalogue NumberE1450-6
Device Lot Number72400115X
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/21/2018
Initial Date Received by Manufacturer 09/21/2018
Supplement Date Received by Manufacturer11/12/2018
11/12/2018
11/12/2018
Initial Report FDA Received Date10/16/2018
Supplement Report FDA Received Date12/18/2019
12/06/2018
12/12/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1